Jump to content

EGFR Mutation - Tarceva oral medication


KellyMc

Recommended Posts

I received news last week that I test positive for the EGFR mutation and can start taking Tarceva. I am only a month in to diagnosis so this will be my first treatment. Originally, they told me I didn't test positive for any mutations and wouldn't be able to do targeted drug therapy. As I was gearing up for chemo, this news came through as a straggler test that wasn't with all the other results. The doctor was really excited that I could use this instead of chemo. Has anyone in the forum had any experience taking Tarceva?

Link to comment
Share on other sites

Kelly,

Yes, I had Tarceva.  It was in 2005 during my third line treatment and in combination with Taxol and Carboplatin.  In those very early days, doctors did not realize that Tarceva would have no effect on Squamous cell NSCLC, my flavor of cancer.  It was also before discovery of biomarker testing and the EGFR mutation was not well known in the medical community.  What doctors knew then was some percentage of lung cancer patients took Tarceva and had remarkable results.  in fact, I knew a lady that took it for 10 years and it kept her adenocarcinoma with the EGFR mutation at bay.  She passed a couple of years ago from a heart attack, unrelated to her no evidence of disease (NED) lung cancer.  So for those with the right biomarker, Tarceva can be remarkably effective.  It appears you've got the biomarker and I do hope Tarceva destroys your lung cancer.

I did however encounter two troubling side effects.  The drug literature cited a rash on the head and neck and gastrointestinal disturbance.  Some people do experience mild forms of these problems.  My experience was not so mild.  My Tarceva laughed at Imodium and someone on an on line forum told me to try a bowl of plain steamed white rice (whole rice, not Uncle Bens) every morning, first thing.  Surprisingly, that and Imodium controlled my very disquieting intestinal disturbance.  Tarceva respected the rice!

Stay the course.

Tom

Link to comment
Share on other sites

Hi Kelly just like you i tested positive for EGFR and just started on Iressa/Gefinitib (I think it’s same class as Tarceva) as first line of treatment. Had surgery in Oct 2017...staged 3A because of 2 positive lymph nodes but with last CT in Dec, 2 lesions showed in liver, thus staged now at IV.  Onc cancelled IV chemo and prescribed Iressa. I don’t know if i should be happy about this but I’m hoping and praying it works. I’m on my third day with Iressa and so far no adverse side effects.

Hi Tom are you still on Tarceva or how long did you have to take it?

Link to comment
Share on other sites

Divina,

No I'm not currently on Tarceva.  I took it in conjunction with my third line chemo for 18 weeks.  It was a single, expensive daily pill and I stopped taking it in 2006.  All the Tarceva induced side effects ended shortly after I stopped taking the medication.

Stay the course.

Tom

Link to comment
Share on other sites

I always think of Tom's experience as the Swiss Army Knife of cancer treatments--you name it, he had it at one point or another. :)  It's part of what makes him so valuable around here (along with his sparkling personality and tireless optimism, of course!)

Link to comment
Share on other sites

  • 8 months later...
  • 3 months later...

Tom,  You provide such hope with all you add to the forum.  Your experience, while unpleasant, has helped so many people!

Kelly, I have been diagnosed with NSCLC with mets to my bones.  My doctor called ecstatic that my NSCLC was EGFR mutated and my Tarceva 150mg started 6 weeks later. ( I so wish it started sooner and possibly less damage may have happened to my bones in that 6 weeks).  I am 8 months in and my PET scans have been clear of living cancer.  Praise God for the researchers that developed this drug.... for me at least.  I never had trouble with breathing/lung wise.  I sought care when one of the cells from the lung settled in my left upper arm developing a bone tumor and breaking the bone.  Never dreamed cancer.............  Back to Tarceva...... I do have the red raise rash on my body, scalp and in my nose intermittently.  My doc gave me a prescription cream that helps some.  My skin is very very dry and my fingers and toes crack even with good lotion use :)  I do have the explosive bowel movements more often then not but I use immodium and the doc gave me a prescription for Lomotil that keeps me from going for a day or two. ( I use that infrequently)  I do get heartburn but use pepcid per my MD.  lastly I did lose my hair after 3 months. It was fine for a while then fell in clumps.  I cut the little that was left and sought a wig charity called "HairPeace".  They were so helpful.  Sadly, people love the wig hair more then my own "old" hair!!  My own hair is about 1/4 of an inch..........I still wear the wig ;

While I would love a rewind in my life. and while there are downfalls to the Tarceva.... I am so thankful to take an oral chemo   and I am thankful for the two negative PET scans!  Prayful it goes well for you!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.